Utah, 2016Flash Flooding and Damaging Winds in Utah, September 1 to 3, 2016
September 1 to 3, 2016 · NWS SLC · 9 events in 5 counties and zones
Thunderstorms formed across Utah in the first few days of September, producing strong gusty winds across northern Utah and flash flooding across central and southern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed across Utah in the first few days of September, producing strong gusty winds across northern Utah and flash flooding across central and southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 1, 8:53 AM MST, 5 hours 32 minutes earlier.
Area forecast discussion, Sep 1, 8:53 AM MST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
953 AM MDT THU SEP 1 2016
.SYNOPSIS...A mild and somewhat moist southwesterly flow will
prevail across the region through the remainder of the week. A
Pacific trough will slowly move inland through early next week
bringing a cooling trend.
&&
.DISCUSSION...A broad trough is making its initial approach to the
Pacific Northwest coast this morning. Increasing southerly flow
ahead of the system is drawing some mid and high level moisture
northward, with satellite derived PWs indicating values of 0.8 to
1.0 across most of Utah and southwest Wyoming. Jet streak has also
moved into western Utah, where some morning convection is focused.
With increasing instability this afternoon, scattered showers and
thunderstorms should expand to cover much of the forecast area.
Lower levels remain quite dry, however, so there is an elevated
threat of gusty microburst winds. 40+ gusts have already been
observed with a few thunderstorms this morning. Updated the
forecast earlier to raise POPs today and to tweak temperatures a
bit, primarily over southwest Utah. No additional updates planned.
Slow eastward movement of the trough continues through early next
week, with a series of waves impacting the forecast area. Overall
coverage of convection will be down over the next few days with
some drier air moving in from the west and weaker dynamics. Models
have backed off on the idea of two separate frontal boundaries,
instead indicating the main front associated with the trough will
move through Sunday, bringing fall-like weather for the latter
half of the weekend and Labor Day.
&&
.AVIATION...Southerly winds will increase at the SLC terminal this
morning with gusts over 25 kts possible after 16Z. High based
showers and dry thunderstorms will move across the region today and
tonight. These storms will be capable of producing gusty and erratic
winds in excess of 40 mph.
&&
.FIRE WEATHER...The combination of high level moisture, dry low
levels and a jet aloft will create critical fire weather
conditions across most of northern Utah today through Saturday.
Zones 478 and 492 will see the strongest winds associated with
this storm cycle. Because the a secondary trough digs southward
into the western Great Basin Saturday the winds aloft over western
Utah will back and enhance the surface winds over western Utah.
Therefore have extended the RFW for low RH and Gusty winds
through Saturday.
Isolated high based showers and dry thunderstorms will develop
today and increase in coverage this evening through tonight before
shifting southeast. Have continued the RFW for thunderstorms after
a long dry hot period for zones 479-481, 483 and 488. There will
be enough moisture to trigger scattered high based showers and dry
thunderstorms today through Friday. Very limited precipitation is
expected with any of these showers or thunderstorms, therefore
chance of wetting rains will be near zero percent.
&&
.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 10 PM MDT Saturday for UTZ478-492.
Red Flag Warning until 10 PM MDT Friday for UTZ479>481-483-488.
WY...Red Flag Warning from noon today until 10 PM Friday for
WYZ277.
&&
Traphagan/Kruse/Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Sep 1, 5:43 AM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
643 AM MDT THU SEP 1 2016
UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
643 AM MDT THU SEP 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO THE
COMBINATION OF GUSTY WINDS...LOW RH AND THUNDERSTORMS ACROSS
NORTHERN AND WEST CENTRAL UTAH THIS AFTERNOON AND EVENING.
THUNDERSTORMS ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING
WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS IN ADDITION TO
DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN EXPECTED FRIDAY ACROSS
NORTHERN AND WEST CENTRAL UTAH DUE TO THE COMBINATION OF GUSTY
WINDS...LOW RH AND THUNDERSTORMS.
THERE IS A POTENTIAL FOR STRONG THUNDERSTORMS AGAIN FRIDAY ACROSS
PORTIONS OF CENTRAL AND EASTERN UTAH. LOCALLY HEAVY RAINFALL
CANNOT BE RULED OUT NEAR THE ARIZONA BORDER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Thunderstorm Wind, Tooele
- When
- September 1, 2:25 PM MST
- Where
- Tooele County, 14.78 mi NNE of Knolls
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.910, -113.150
The Diddle Knoll sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 62 mph.
Thunderstorm Wind, Box Elder
- When
- September 1, 2:30 PM MST
- Where
- Box Elder County, 5.55 mi S of Lakeside
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.140, -112.890
The Utah Test and Training Range sensor at the Thermal Treatment Unit recorded a maximum wind gust of 60 mph.
Thunderstorm Wind, Tooele
- When
- September 1, 2:40 PM MST
- Where
- Tooele County, 20.64 mi WSW of (Dpg)michael Aaf Dug
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.110, -113.310
A 60 mph wind gust was recorded at the West Granite site in the Dugway Proving Ground mesonet.
Thunderstorm Wind, Juab
- When
- September 1, 3:15 PM MST
- Where
- Juab County, 19.93 mi E of Callao
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.904, -113.344
The Fish Springs sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 70 mph.
Thunderstorm Wind, Tooele
- When
- September 1, 3:35 PM MST
- Where
- Tooele County, 17.31 mi WSW of (Dpg)michael Aaf Dug
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.050, -113.210
The Callao Gate sensor in the Dugway Proving Ground mesonet recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- September 1, 4:20 PM MST
- Where
- Tooele County, 13.64 mi NNW of (Dpg)michael Aaf Dug
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.370, -113.000
A peak wind gust of 60 mph was reported at the Upper Cedar Mountain sensor in the Dugway Proving Ground mesonet.
Flash Flood, Kane
- When
- September 2, 5:30 PM MST to 7:30 PM MST
- Where
- Kane County, 9.33 mi SSE of Adairville to 2.65 mi S of Adairville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.004, -111.834
Flash flooding was reported in the Lower Paria drainage.
Flash Flood, Kane
- When
- September 3, 11:00 AM MST to 3:00 PM MST
- Where
- Kane County, 5.03 mi W of Adairville to 10.74 mi WSW of Adairville
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.117, -112.011
Flash flooding was reported along the House Rock Valley Road and surrounding areas. This flooding closed the House Rock Valley Road and stranded multiple people for a period of time.
Flash Flood, Carbon
- When
- September 3, 8:00 PM MST to 10:00 PM MST
- Where
- Carbon County, 4.76 mi WNW of Price to 7.02 mi SE of (Puc)carbon Co Arpt
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 39.626, -110.903
Flash flooding was reported in Price and other surrounding areas, including near the Book Cliffs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, September 1 to 6, 2016$219 million · 27 events
- Hurricane and Tornadoes in Florida, September 1 to 2, 2016$95 million · EF0 · 25 events
- Drought in Georgia, September 1 to 30, 201675 events
- Drought in Mississippi, September 1 to 30, 2016$90,000 · 2 events
- Tornadoes and Damaging Winds in Florida, September 1, 2016$62,000 · EF0 · 4 events
- Tropical Storm in Georgia, September 1 to 3, 20161 injured · 14 events
- Drought in Massachusetts, September 1 to 30, 201621 events
- Tropical Storm in Florida, September 1 to 3, 201616 events
- Drought in New York, September 1 to 30, 201614 events
- Drought in Alabama, September 1 to 30, 201613 events
- Drought in California, September 1 to 30, 201611 events
- Damaging Wind and Lightning Strike in North Carolina, September 1, 2016$15,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660465, 660466, 660467, 660470, 660468, 660469, 660471, 660472, 660473.